Missouri, 2014

Flash Flood in Missouri, August 16, 2014

August 16, 2014 · NWS EAX · 1 event in 1 county or zone

Thunderstorms brought heavy rain and localized flash flooding to northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms brought heavy rain and localized flash flooding to northern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 2:44 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 16, 2:44 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT Sat Aug 16 2014

.DISCUSSION...
Issued at 344 AM CDT SAT AUG 16 2014

Compact shortwave is clearly evident over the north central Missouri
and south central Iowa border early this morning, where a low level
jet feeding into this feature has allowed for widespread rainfall
over northern Missouri, some of which has been heavy. This convection
seems to have fed into the strength of the upper wave giving it
resemblance to an MCV, and numerous to widespread thunderstorms will
continue for much of the morning to the south and east of this
feature as it drifts into northeast Missouri. The heaviest rain
threat this morning has shifted eastward into areas near and east of
Kirksville and Macon where the low-level jet has shifted its focus.
While scattered convection will continue for much of the morning
further west, this should be scattered and light enough to prevent
any more flash flooding concerns so the flash flood watch will be
dropped for these areas.

A weak front on the back side of the upper wave/MCV over northern MO will
drop south through eastern KS and western/central MO through the late
morning and early afternoon. If clouds can break up enough to allow
temperatures to rise into the lower or middle 80s, most likely to
occur near and south of the Missouri River, then the atmosphere
should become unstable enough for a few showers and thunderstorms
developing along the front later today. While mid-level wind speeds will
be slightly enhanced to the southwest of the MCV, lapse rates and
available dry air aloft have been reduced considerably in the wake of
this morning's convection. Thus the threat for any strong or severe
storms looks rather low this afternoon, but still can't rule out a
few gusty winds and brief downpours in the strongest storms.

Subsidence behind the MCV and trailing cold front will end
precipitation chances from northwest to southeast this evening and
overnight. This should leave most areas dry on Sunday, but a stray
shower or weak storm can't be totally ruled out over central MO on
the back side of the slow-moving upper wave.

By Monday a much deeper upper wave will track into the Upper Midwest
and will send a cold front as far south as Nebraska and Iowa Monday
night. A thunderstorm complex may develop along this front Monday
afternoon, potentially dropping southeast into our area Monday night.
However, with the better forcing staying well to the north, the track
of any such complex would be highly dependent on how organized this
convection can become and how unstable the airmass gets over KS/MO.
Right now the chances that storms can make it this far south Monday
night are about 40 to 50 percent. All indications are that any storms
that do make it this far south should weaken considerably, leaving a
minimal threat for any strong storms or widespread heavy rain.

By Tuesday upper level heights will begin to rise across the Plains
and will bring a return to hot summer temperatures for the remainder
of the week. This will also shift the storm track further north with
mostly dry conditions for the end of the forecast period. A weak
wave may bring a few thunderstorms to the area on Wednesday, but the
better chances look to be further north over Iowa.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1215 AM CDT SAT AUG 16 2014

Widespread showers with embedded thunderstorms producing very heavy
rains will affect the northern third of MO overnight. Isolated
convection over east central KS and west central MO with convection
increasing in coverage further east into central MO. The
precipitation will gradually shift east overnight. Additional showers
and thunderstorms are expected Saturday afternoon and evening from
west central into central MO as a weak cold front moves through.

IFR ceilings with MVFR fog over northwest MO and northeast KS will
nudge southward towards KMCI overnight but don't think they will
reach. Otherwise, VFR conditions with considerable mid-level
ceilings. As a cold front drops southeast through the region
southeast and southerly winds will give way northwest winds with the
passage of the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 10 AM CDT this morning FOR MOZ006>008-
     016-017-025.

&&

UPDATE...MJ
DISCUSSION...Hawblitzel
AVIATION...MJ
Hazardous weather outlook, Aug 15, 9:18 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1018 PM CDT FRI AUG 15 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1018 PM CDT FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 HEAVY RAINFALL MAY LEAD TO AREAS OF FLASH FLOODING TONIGHT ACROSS
 NORTHERN MISSOURI. WIDESPREAD 1 TO 3 INCH AMOUNTS ARE LIKELY WITH
 THE POTENTIAL FOR LOCALIZED 4 INCH AMOUNTS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THUNDERSTORM CHANCES WILL INCREASE THROUGH SATURDAY NIGHT WITH THE
 POTENTIAL FOR HEAVY RAINFALL. WHILE NO WIDESPREAD SEVERE IS
 EXPECTED... A FEW STRONG STORMS ARE POSSIBLE SATURDAY AFTERNOON AND
 EVENING SOUTH OF A KIRKSVILLE TO KANSAS CITY LINE. IN
 ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
 THE MIDDLE OF NEXT WEEK.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The Pleasant Hill radar (KEAX), 158 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gentry

When
August 16, 4:12 AM CST to 10:12 AM CST
Where
Gentry County, 0.46 mi NW of McCurry to 0.77 mi SSW of McCurry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.224, -94.436

Two feet of water covered Highway H east of Stanberry.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540844.